Rupture Risks Rise With Antibiotics?
A warning to elderly patients currently taking "quinolones": You may be at a higher risk of suffering an Achilles tendon rupture, and the risk may grow exponentially with age.
What are quinolones, you ask? They're a group of commonly used antibiotics you probably know best by some of their brand names: Cipro, Floxin and Noroxin.
A recent study conducted by researchers from the Netherlands compared antibiotic use among 1,367 patients with Achilles tendon rupture and 50,000 people without rupture. Patients in their 60s and 70s who used quinolones had a six times greater risk sustaining a rupture than nonusers, and patients in their 80s and 90s were 20 times more likely to suffer a rupture.
Of the top three antibiotics associated with Achilles tendon rupture, Floxin led, followed by Noroxin and Cipro. Patients using oral steroid drugs were even more likely to sustain a rupture than those using quinolones.
Admittedly, only 4 percent of Achilles tendon ruptures are related to quinolones, but the researchers are quick to admonish doctors of their risks and suggest prescribing alternative antibiotics. Older patients are also recommended to consult their doctors, especially those suffering from potentially serious orthopedic injuries (usually requiring surgery).
More importantly, this is yet another example of the well-documented potential side-effects of various prescription and over-the-counter medications. Always talk to your doctor about the risks and benefits before starting any medication, and don't be afraid to inquire about the possible nonpharmaceutical options for managing your condition. For more information on the dangers of drugs, visit www.chiroweb.com/find/archives/general/drugs/index.html.
Van der Linden P, Sturkenboom MCJM, Herings RMC, et al. Increased risk of Achilles tendon rupture with quinolone antibacterial use, especially in elderly patients taking oral corticosteroids. Archives of Internal Medicine 2003: Volume163, pp.1801-1807.